|Home | About | Journals | Submit | Contact Us | Français|
A 67-year-old woman was admitted to the hospital due to progressive mental changes, nausea and vomiting after a dose increase of an intrathecal morphine pump. We found severe hypercalcaemia due to milk alkali syndrome (MAS). Her symptoms resolved quickly after normalisation of hypercalcaemia.
Similar to the original and the modern versions of the syndrome, ingested carbonate was the main source of bicarbonate in our case. The main trigger was a morphine overdose with volume contraction due to vomiting and a further aggravation of chronic compensatory elevation of bicarbonate due to hypoventilation leading to MAS; thus, suggesting hypoventilation as a risk factor for MAS.
The milk alkali syndrome (MAS), with its classical triad of hypercalcaemia, metabolic alkalosis and renal failure, has been known for many years. It was originally described in patients ingesting large amounts of calcium through milk for the treatment of peptic ulcer disease.1 In the 1970s, the incidence of the syndrome virtually disappeared with the introduction of more potent antacids. In the late 1980s a modern day version of the syndrome was observed in patients with excessive intake of calcium carbonate supplementation for osteoporosis prophylaxis.2–5 MAS was now more common in women in contrast to the male prevalence in the original MAS.3 6 In a recent analysis, the MAS was found to be the third most common cause of hypercalcaemia in patients admitted to hospital.6
We report a new risk factor for the MAS that should be taken into account in case of otherwise unexplained hypercalcaemia, alkalosis and renal failure.
A 67-year-old woman was admitted to the hospital due to progressive mental changes, nausea and vomiting for 2 days. She had a history of poliomyelitis in childhood with paraparesis, severe osteoporosis with vertebral compression fractures, chronic back pain and weight gain of 40 kg during the last 4 years. She had long-term calcium carbonate supplementation for osteoporosis and a thiazide diuretic. She also suffered from obesity induced chronic hypoventilation syndrome. The chronic pain syndrome was treated with an intrathecal morphine pump. Three days before admission the morphine dose was increased. On physical examination an obese (body mass index 46 kg/m2), somnolent, patient was found. Blood pressure was 155/71 mm Hg and heart rate was 77 bpm. The arterial oxygen saturation was 100% while the patient was breathing 8 l oxygen per min.
Blood tests showed severe hypercalcaemia (total calcium 4.68 mmol/l, ionised calcium 2.34 mmol/l, albumin 45 g/l), mild hyperphosphataemia (phosphorus 1.51 mmol/l), mild renal insufficiency with a creatinine of 97 μmol/l (recent creatinine 40 μmol/l) and low serum chloride (84 mmol/l). Arterial blood gas analysis revealed primary respiratory acidosis (pH 7.32) with severe hypercapnia (pCO210.8 kPa) and concomitant metabolic alkalosis (HCO3 41 mmol/l). Calcium excretion in the spot urine was not increased (calcium to creatinine ratio 0.44 mmol/mmol; normal range 0–0.7 mmol/mmol). No evidence of malignancy associated hypercalcaemia was found. Serum and urinary protein electrophoresis were normal; bone scan showed no signs of metastatic bone lesions and parathyroid hormone (PTH) related protein was not detectable. Hyperparathyroidism was ruled out by suppressed intact PTH (7.6 pg/ml; normal range 10–75 pg/ml). Hypervitaminosis D was excluded by normal 25-hydroxyvitamin D (84 nmol/l; normal range 50–250 nmol/l) and suppressed calcitriol (29 pmol/l; normal range 48–160 pmol/l) levels. The patient was immobilised for several months, but there were no signs of high bone turnover as a source of hypercalcaemia. The alkaline phosphatase was initially slightly elevated (142 U/l; normal range <104 U/l), but normalised quickly by day 3 (84 U/l) and before administration of bisphosphonates.
A differential diagnosis of hypercalcaemia includes increased bone resorption (eg, malignancy, hyperparathyroidism, hyperthyroidism, and immobilisation), increased calcium uptake (eg, hypervitaminosis D, calcium supplementation) and reduced renal calcium excretion (eg, renal failure, thiazide diuretics). Severe hypercalcaemia (calcium >3.5 mmol/l) in the absence of significant renal disease usually is caused by malignancy, primary hyperparathyroidism or MAS.
Treatment with calcium carbonate supplementation and thiazide diuretic was stopped. Consciousness did not improve after naloxon administration. The patient was admitted to the intensive care unit and treated with sodium chloride 0.9% infusion at a rate of 200 ml/h, intravenous furosemide and subcutaneous calcitonin. Due to persistent elevated calcium (total calcium 2.8 to 3.1 mmol/l), a single dose of zoledronic acid was administered at day 3.
Total serum calcium declined to 3.47 mmol/l after 24 h. Neurological symptoms disappeared and kidney function normalised (creatinine 41 μmol/l). Normalisation of calcium occurred after 6 days but mixed acid-base disorder with hypoventilation and compensatory hyperbicarbonataemia persisted (pH 7.42, pCO2 6.82 kPa, HCO332.9 mmol/l). An overnight pulse oxymetry test showed severe desaturation (apnoea-hypopnoea index >40/h) compatible with obesity hypoventilation syndrome. Treatment with continuous positive airway pressure was started with a sustained normalisation of acid-base disorder (pH 7.41, pCO2 5.98 kPa, HCO327.3 mmol/l) and hypercalcaemia (ionised calcium 1.18 mmol/l).
Severe hypercalcaemia (calcium >3.5 mmol/l) in the absence of significant renal disease usually is caused by malignancy, primary hyperparathyroidism or MAS.6 As malignancy and hyperparathyroidism could be ruled out MAS remained the most probable cause of hypercalcaemia in our case.
Development of MAS usually begins with hypercalcaemia by high calcium carbonate supplementation. Hypercalcaemia produces a decrease in glomerular filtration due to increased sodium and water excretion,7 and by direct glomerular vasoconstriction.8 The combined effects of increased alkali intake, a fall in glomerular filtration rate (GFR) and hypercalcaemia then lead to metabolic alkalosis. The alkalosis further enhances the hypercalcaemia by decreasing calcium excretion in the distal nephron.9 Vomiting, diuretics, and the natriuretic effects of hypercalcaemia further aggravate hypercalcaemia and alkalosis.
Our patient was treated for several years with calcium carbonate containing supplementation for osteoporosis and thiazide diuretics but her calcium level in the past remained in a high-normal range (total calcium 2.54 mmol/l) until 6 months before admission. Metabolic alkalosis was induced by: (i) calcium carbonate supplementation, (ii) volume contraction due to vomiting, thiazide diuretics and hypercalcaemia, and (iii) acid loss by vomiting. High bicarbonate levels persisted during the follow-up despite discontinuation of calcium carbonate and thiazide diuretics and vigorous volume substitution. The condition with chronic compensatory elevation of bicarbonate due to hypoventilation in normal circumstances does not lead to MAS. But given the patient's known condition with several risk factors for the development of MAS (calcium carbonate containing supplementation, thiazide diuretics and immobilisation), the morphine overdose induced vomiting with further volume contraction aggravated hypoventilation and increased compensatory renal bicarbonate generation, which finally led to MAS. How much the different factors contributed to the development of MAS in this case is unclear. As in the original and the modern version of the syndrome, ingested carbonate was probably the main source of bicarbonate. However, compensatory generation of bicarbonate due to aggravation of hypoventilation may contribute to the metabolic alkalosis and is probably not negligible.
Competing interests None.
Patient consent Obtained.